MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100474
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that a revision surgery of polarstem stem lat.Ti/ha 1 non-cem was performed due to breakage of the stem.Stem, head, liner and cup were removed.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery of polarstem stem lat.Ti/ha 1 non-cem was performed due to breakage of the stem, which intent use is in treatment.The device was returned for investigation and the fracture surfaces were analyzed.About three quarter of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue and significant torsional and shear force components have likely contributed to failure.But no pores or inclusions, which could have initiated or enhanced crack growth, could be observed on the fracture surface.The provided x-rays show the broken stem along with radiolucency around the proximal portion, which is consistent with stress shielding and micromotion.This could also indicate a stress fatigue break of the stem.A thorough product history review was performed as well.No deviations found in the corresponding batch record or material certificate.For the batch number in scope no other complaint can be found.For the specific article number no similar complaint can be found.An implant fracture is a rare but known risk of a total hip endoprosthetic and mentioned in our current risk manage file and rated as low as well in our current instruction for use for hip implants.With the information provided the clinical root cause of the stem breakage cannot be confirmed.However, stress fatigue and significant torsional and shear force of the components as a result of poor bone support from stress shielding is the likely factor that lead to the micromotion and fatigue failure.It cannot be concluded that the reported stem breakage was associated with a mal-performance of the implant.The root cause can not be established.Smith + nephew will monitor this device for similar issues.The returned article will be retained.

Brand Name
POLARSTEM STEM LAT.TI/HA 1 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11016918
Report Number9613369-2020-00260
Device Sequence Number869820
Product Code LWJ
UDI-Device Identifier07611996118650
UDI-Public07611996118650
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/22/2025
Device Model Number75100474
Device Catalogue Number75100474
Device Lot NumberB1816896
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/19/2020
Supplement Date Received by Manufacturer04/26/2021
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date05/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEAD 71343608, LOT 19CM12784; LINER 71335756, LOT19DM05070; SHELL 71335556, LOT19CW22471; HEAD 71343608, LOT 19CM12784; LINER 71335756, LOT19DM05070; SHELL 71335556, LOT19CW22471
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight114